Washington, 2019

Damaging Wind in Washington, June 26, 2019

June 26, 2019 · NWS OTX · 1 event in 1 county or zone

Moist and unstable southerly flow over eastern Washington ahead of an offshore upper level low pressure promoted the development of thunderstorms during the afternoon of June 26th over eastern Washington and the Idaho Panhandle. While numerous reports of 45 to 55 mph wind gusts and some reports of dime sized hail were received, a few of these storms over southeastern Washington became severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Moist and unstable southerly flow over eastern Washington ahead of an offshore upper level low pressure promoted the development of thunderstorms during the afternoon of June 26th over eastern Washington and the Idaho Panhandle. While numerous reports of 45 to 55 mph wind gusts and some reports of dime sized hail were received, a few of these storms over southeastern Washington became severe with reports of downed trees and power lines in the Lewiston/Clarkston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 26, 12:57 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 26, 12:57 PM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
157 PM PDT Wed Jun 26 2019

.SYNOPSIS...
Active weather continues this evening with showers and
thunderstorm region wide. Thunderstorms will be capable of
producing frequent lightning, gusty winds, heavy rain, and hail.
Scattered showers and thunderstorms are expected to linger
Thursday into Friday before a brief warming and drying trend
arrives over the weekend aside for lingering mountain showers.
A return to cooler and unsettled weather is forecast for early
next week.

&&

.DISCUSSION...
Tonight: Expect active weather this evening as rounds of thunderstorms
moves northward across the Inland NW. This is in response to a
cutoff low off the WA coast and the moist southerly flow east of
the Cascades. Surface based instability has lead to showers and
thunderstorms over the mountains, although a shortwave rotating
from Oregon into eastern WA will be the focus for strong to
potentially severe thunderstorms moving into the Columbia Basin
late this afternoon and to the northern mountains this evening. A
Severe Thunderstorm Watch remains in effect until 8PM this evening
for the risk of large hail and damaging outflow winds from these
storms. Expect wind to switch from east to southeast to the
southwest to west this evening with a burst of breezy winds.
Anticipate wind gusts of 30 to 40 mph but higher gusts are
possible with the stronger storms. Additional threats include
heavy downpours from the stronger storms and frequent lightning.
The storm tracks will be the north around 20 mph across the
Cascades and northeast 25 mph across southeast Washington into
north Idaho. The thunderstorm and gusty wind threat will ease
overnight from the south, although the rain showers will continue
overnight.

Thursday through Friday night: Little change is expected with the
position of the upper low as it wobbles over western Washington
and minor shortwaves rotating around the circulation. The
atmosphere will be cooler Thursday into Friday, but still moist
and unstable with surface based instability on the rise by the
afternoon hours. Instability values for Thursday look to be less
than for today with garden variety thunderstorms with brief
downpours and gusty winds across mainly over the mountains. The
showers and thunderstorm chances decrease slightly Thursday night,
but return again on Friday as the upper level low lingers near the
Cascade crest. The chance for showers and thunderstorms returns
across north central Washington into north Idaho Friday afternoon
and early evening. West to southwest winds increase Friday
afternoon across the Columbia Basin. /rfox.

Saturday and Sunday: High Pressure of the country will keep a
weakening Low circling around the coast and bringing weak pulses
of instability and moisture through the weekend. This is expected
to bring small chances of precip to the Cascades and the northern
mountains. An isolated afternoon thunderstorm is possible. The
rest of the region can expect fairly quiet condtions with light
winds and mostly clear skies. Temperatures will be on the rise.
Highs expected to be in the mid 70s to low 80s. Lows will be in
the range of the 50s.

For the start of next week, the models are not not in good
agreement with what to do with the Low. The GFS carries through WA
delivering widespread precip on Monday and Tuesday. The ECMWF is
holding off on the Low moving until Tuesday. Either way, Inland
Northwest is expected to get a decent chance of precip for the
start of the week. Highs will be in the 80s. Lows will be in the
50s. /JDC

&&

.AVIATION...
18Z TAFS: It still looks like an active afternoon and evening for
thunderstorms. Every TAF site will be effected. Surface based
convection should kick off over the mountains, but the better
chances will arrive with the disturbance which will initiate strong
thunder over NE Oregon and shift it N through the end of the
forecast period. The thunder should hit LWS and PUW first around
00z or so and then take a couple more hours to spread across the
remaining TAFS. Strong wind gusts are the greatest threat. It's
conceivable winds in excess of 50 mph are possible for LWS and PUW
with a lesser chance for the GEG-SFF-COE corridor as well as MWH.
The storms would also produce heavy rains and maybe some small
hail. The boundary layer moistens considerably from these
thunderstorms and could anticipate MVFR conditions developing
overnight at KGEG/KSFF/KCOE/KPUW. Will see improving conditions to
VFR by Thursday morning will south to southwest winds. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  70  47  70  47  74 /  60  40  20  20  10  10
Coeur d'Alene  53  69  47  69  47  73 /  70  70  30  20  10  10
Pullman        49  66  45  66  46  72 /  70  30  30  10  10  10
Lewiston       55  73  52  73  53  79 /  50  60  40  20  20  10
Colville       46  76  39  75  38  75 /  60  90  50  20  30  10
Sandpoint      52  68  46  68  46  71 /  60  70  40  20  20  10
Kellogg        53  67  49  67  49  71 /  70  60  40  20  20  10
Moses Lake     53  76  48  75  49  79 /  70  20  10  10   0  10
Wenatchee      55  72  53  72  53  75 /  90  60  20  40  10  10
Omak           57  73  49  72  48  75 /  70  70  50  40  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 26, 4:22 AM PST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
522 AM PDT Wed Jun 26 2019

IDZ003-004-026-027-WAZ031>033-271230-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
522 AM PDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered strong thunderstorms are expected this afternoon and
evening. A few storms may become severe and be capable of
producing large hail, damaging winds, frequent lightning, and
torrential rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ001-002-WAZ034>038-041>044-271230-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
522 AM PDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon in
the Cascades before spreading over the remainder of Central and
Northeast Washington into the Idaho Panhandle late afternoon and
evening. Some strong storms are possible and will be capable of
producing wind gusts in excess of 40 MPH, frequent lightning,
hail, and torrential rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 26, 1:04 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
204 PM PDT Wed Jun 26 2019

WAZ031>033-262145-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
204 PM PDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND SOUTHERN
WHITMAN COUNTIES UNTIL 245 PM PDT...

At 203 PM PDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 13 miles northeast of Dayton, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pomeroy, Riparia, Hay, Dusty, Wawawai, Dodge, La Crosse, Almota and
Mayview.

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
eastern and southeastern Washington.

LAT...LON 4634 11767 4638 11768 4640 11772 4647 11774
      4647 11786 4662 11785 4658 11790 4659 11802
      4655 11812 4655 11817 4657 11820 4692 11788
      4665 11714
TIME...MOT...LOC 2103Z 217DEG 26KT 4647 11780

SB
Special weather statement, Jun 26, 1:17 PM PST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
217 PM PDT Wed Jun 26 2019

WAZ031-262200-
Northeast Blue Mountains WA-
217 PM PDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND
SOUTHWESTERN ASOTIN COUNTIES UNTIL 300 PM PDT...

At 217 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Troy, or 29 miles southeast of Dayton, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Misery Spring Campground, Spruce Spring Campground and Wickiup
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
southeastern Washington.

LAT...LON 4600 11759 4618 11761 4624 11719 4603 11716
      4600 11723
TIME...MOT...LOC 2117Z 233DEG 26KT 4609 11747

SB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Asotin

When
June 26, 2:20 PM PST to 2:30 PM PST
Where
Asotin County, 1 mi E of Clarkston Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.420, -117.049

A member of the public reported large tree branches and power lines down in Clarkston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833845.